Stain drugs are some of the most popular (and profitable) drugs of the modern world. They net $19 billion annually in the United States alone. The misguided notion that blood cholesterol levels are the end-all be-all predictor of heart disease has been pushed on the American people for decades. I will not address this issue in this post (although there are many great resources on this topic). Instead, I would like to cover a “not-so-rare” side effect statin drug users encounter that is commonly seen in a chiropractor’s practice: muscle pain.
The term for muscle pain caused by statin use is called “statin myopathy.” Myopathy is the medical term for “muscle disease.” Symptoms typically include weakness in the hips and legs as well as back pain and leg pain, but it can affect the whole body, as well. The “research” done by the pharmaceutical companies states that these side effects are “rare.” So I did a little research of my own. Here are some quotes from various medical sources regarding the risk of statin myopathy:
“Incidence rates of muscle-related complaints predicted from clinical trials may underestimate rate of occurrence of these side effects in clinical practice.” ~ University of Massachussets Department of Kinesiology, 2009
“There is little consensus on the definition of statin-induced myopathy, and it is underdiagnosed.” ~ Cleveland Clinic Journal of Medicine, 2011
“In clinical practice up to 15% of outpatients receiving statins have reported muscle pain.” ~ Mayo Cardiovascular Health Clinic
So, while the pharmaceutical companies claim that these side effects are “rare” in clinical trials, nearly 1 out of 6 people are experiencing statin-induced muscle pain in the real world. 1 out of 6 is not rare, if you ask me. Furthermore, the risk increases with elderly patients as well as those who are using more than one cholesterol lowering medication, which is quite common these days.
When I have a patient that I suspect is experiencing these symptoms, I tell them to ask their doctor about it. Every time they do, they are met with a dismissive response. Why? Like I have said before, medical doctors are told by their pharmaceutical reps that these risks are “rare.” Of course, like I mentioned before, rare can be pretty common. And rare certainly doesn’t mean impossible.
If you or a loved one has noticed recent symptoms of increased muscle soreness after starting a new or different statin medication, please ask your doctor. If they will not at least listen to your concerns, find one who will. Any doctor that will just stick their head in the sand and completely ignore a patient’s symptoms is not someone I would entrust with my health. If you are concerned about your blood lipids, there are many natural methods that can help get before putting all your hopes on a drug with known side effects.